MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL, FLEXIBLE, CANNULATED, 8.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL, FLEXIBLE, CANNULATED, 8.5MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72203164
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/11/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that sa was drilling femoral tunnel.She had just entered the femoral tunnel in forward full speed and was moving the drill slowly.She stopped drill to read the depth off of reamer.The surgeon noticed that the distal tip of reamer between tip and flexible shaft was being stretched.The surgeon commented, "once you start to drill, its going to snap again." and, that's exactly what happened.This is the second flexible reamer to snap in past six weeks.We went through all checkpoints of possible reasons for this and concluded it had to be an issue with the reamer.The reamer has only been used less than 5 times.A kelly was used to remove pieces and a backup device was available to complete the procedure with no significant delay or patient injuries.
 
Additional Manufacturer Narrative
One (b)(4) 8.5mm cannulated flex drill flexible reported on.This is a six year old reusable instrument.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were not possible without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: 1.Condition the driver¿s bit or chuck.2.Use of reverse rotation.3.Inadvertent torque, pressure, leverage and bending.4.Getting entangled up with other instruments or devices.5.Debris such as bone chips caught in the bit orchuck.6.Unexpected bone density/condition.7.Age of product.Final product met specifications upon release to distribution.

Brand Name
DRILL, FLEXIBLE, CANNULATED, 8.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8156950
Report Number1219602-2018-01742
Device Sequence Number11355573
Product Code NBH
UDI-Device Identifier03596010654571
UDI-Public03596010654571
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203164
Device Lot Number50461501
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer01/28/2019
Initial Report FDA Received Date12/12/2018
Supplement Report FDA Received Date01/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age17 YR